According to information posted online at the Review of Ophthalmology, some patients who show signs of different ocular conditions that show no apparent cause for them may be able to blame the medication that they take. One of the medications believed to be responsible for such conditions is topamirate.
Some ophthalmologists believe that people should consider the possibility that a systematic medication like topamirate may the reason for an unexplained ocular condition. They also say that patients have a tendency to forego mentioning what medications they are taking on a daily basis when these conditions arise. This is particularly true when patients take over-the-counter medications and herbal supplements, so ophthalmologists are being advised to ask patients which drugs they are taking when some ocular conditions come up.
“Ophthalmologists may not ask about these very commonly used drugs, and a lot of patients will just assume that they aren’t real medicines because they are kind of maintenance medicines,” Jonathan D. Trobe, MD, a professor in the Departments of Ophthalmology & Visual Sciences and Neurology at the University of Michigan’s Kellogg Eye Center, says. “They think it’s like taking a vitamin.”
Included in the list of systematic drugs that can cause ocular conditions are minocycline, hydroxychloroquine, ethambutol and topiramate. Topiramate (Topamax) is an epilepsy drug that is known to list some ocular conditions as side effects, which include angle-closure glaucoma. This condition often occurs shortly after patients start using Topamax. Dr. Trobe believes that the patients taking Topamax who develop angle-closure glaucoma should immediately stop taking the drug.
Topamax has been linked to various different adverse effects. Recent studies show that the drug causes birth defects in babies whose mothers take the drug during pregnancy. Some of the birth defects linked to Topamax include oral clefts, limb defects, heart defects and other congenital defects, cranio-facial defects, spina bifida and persistent pulmonary hypertension of the newborn (PPHN).
If you are suffering due to a potential complication caused by Topamax, contact attorney Greg Jones today for a free consultation. I am experienced at helping people recover money for their Topamax-related injuries.
About Greg Jones Law
You May Also Like